Kratom Overdose

Kratom (Mitragyna speciosa) is a psychoactive botanical substance derived from a tree native to Southeast Asia and certain areas of Africa. Kratom has long been used in traditional medicine, but more recently, the drug has seen more widespread use throughout the world for medicinal and recreational purposes, for issues such as:
  • Intestinal problems.
  • Muscle pains.
  • Coughing.
  • Diarrhea.
  • Opioid withdrawal.

Is Kratom Safe?

Some of the active chemical components in Kratom bind to and activate opioid receptors the brain, which helps explain the substance’s ability to elicit pain relief and euphoria. The full pharmacologic properties of Kratom aren’t fully understood, and there remains a great deal of debate over the safety of the drug. In fact, the National Institute on Drug Abuse (NIDA) has identified Kratom as an emerging drug of abuse. This is due in large part to numerous studies having found that Kratom use is associated with psychosis, seizures, and even death. The Drug Enforcement Administration (DEA) confirmed that Kratom was involved in 15 deaths from 2014 to 2016. However, there are no published studies about how much Kratom it takes to overdose, so it is difficult to determine how much is safe to consume.

Signs and Symptoms of Kratom Overdose

Kratom has been on the DEA’s list of drugs of concern for several years because of its potential for toxicity and overdose. And because of the number of fatalities associated with its use, the United States is considering scheduling Kratom as an illicit drug. In a study conducted on Kratom use and overdose, the Centers for Disease Control and Prevention (CDC) used reports from the National Poison Data System to investigate the prevalence of Kratom use based on the number of Kratom-related incidents that resulted in poison control calls. Between 2010 and 2015, calls to poison centers associated with Kratom use increased from 26 in 2010 to 263 in 2015, and more than 40% of the calls to the poison centers were serious or life-threatening cases. People who called the poison centers reported the following signs and symptoms of a Kratom overdose:
  • Nausea.
  • Tachycardia (fast heart rate).
  • Hypertension.
  • Agitation or irritability.
  • Seizure.
  • Drowsiness.
  • Coma.
Written at Kratom